Texas, 2009

Drought in Texas, March 1 to 31, 2009

March 1 to 31, 2009 · NWS LUB · 6 events in 6 counties and zones

Despite a wet summer and early fall of 2008, precipitation was scarce over the west Texas South Plains region from late October 2008 through March 2009. Severe (D2) drought developed over the Rolling Plains during late January and persisted through March.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$10 million
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Despite a wet summer and early fall of 2008, precipitation was scarce over the west Texas South Plains region from late October 2008 through March 2009. Severe (D2) drought developed over the Rolling Plains during late January and persisted through March. A round of light precipitation fell over the Rolling Plains on 13-14 March, but only provided one quarter to three-quarters of an inch at most locations. Thus these rains did little to curb the ongoing drought, with most communities across the eastern South Plains and Rolling Plains at only 15% to 25% of their long term precipitation averages during the November-December-January-February-March time frame. This follows the driest December-February period on record across the state of Texas.

Soils and grasses across the Rolling Plains remained very dry during March, and conditions had precluded the planting of some cool season crops including winter wheat. Local agricultural officials report that many South Plains cotton farmers planted wheat following last spring's cotton losses which were brought on by persistent blowing dust and hail. Most, if not all, of those wheat crops were lost during the recent drought.

State agricultural officials estimate that cattle losses related to the drought will exceed $1 billion statewide. Only a fraction of those losses occurred in the South Plains region with most of the land usage locally being for cotton production. Local cotton experts remain optimistic that soil moisture profiles remain favorable following the September-early October rains, but suggest that normal springtime rainfalls will be critical to the success of the upcoming season's cotton crops.

The drought situation presented a high fire danger, and at least one major wildfire occurred in Hockley County on the 5th and another small but damaging fire occurred in Lubbock County on the 17th. Both fires occurred within D1 (Moderate) drought conditions. By the end of March, twenty South Plains region counties had declared burn bans.

The total economic impact across the South Plains region in March was estimated at $10 million, with damages totaling $15 million since the onset of severe (D2) drought in January 2009.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Feb 28, 11:21 PM CST, 39 minutes earlier.

Area forecast discussion, Feb 28, 11:21 PM CST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
1121 PM CST SAT FEB 28 2009

.AVIATION...
VFR WITH LIGHT WINDS THROUGH MOST OF THE PERIOD. MCQUEEN

&&

.PREV DISCUSSION... /ISSUED 207 PM CST SAT FEB 28 2009/

SHORT TERM...
THE BREEZY NORTH WINDS THIS AFTERNOON WILL QUICKLY SUBSIDE THIS
EVENING AND REMAIN LIGHT THROUGH THE NIGHT AS A SURFACE RIDGE IS
ANCHORED OVER THE AREA. ALTHOUGH A FEW THIN HIGH CLOUDS MAY PASS
BY...THE LIGHT WINDS AND VERY DRY ATMOSPHERE WILL SUPPORT EXCELLENT
RADIATIONAL COOLING. THUS...HAVE FAVORED COLDEST MOS GUIDANCE FOR
LOWS TONIGHT...EVEN UNDERCUTTING SLIGHTLY ACROSS THE CENTRAL ZONES
WHERE WINDS ARE FORECAST TO REMAIN LIGHTEST.

THE SURFACE RIDGE WILL EDGE EASTWARD SUNDAY AS THE SOUTHEAST U.S.
STORM SYSTEM MOVES FARTHER AWAY AND THE WESTERN UPPER RIDGE EDGES
THIS WAY. THIS WILL CAUSE WINDS TO BECOME SOUTHERLY...AND A LITTLE
BREEZY ACROSS THE NORTHWEST ZONES AS A SURFACE TROUGH DEVELOPS IN
THE LEE OF THE ROCKIES. EXPECT TEMPERATURES TO WARM INTO THE UPPER
50S OR LOWER 60S ACROSS MUCH OF THE CAPROCK...WITH ONLY MID 50S OFF
OFF THE CAPROCK IN CLOSER PROXIMITY TO THE DEPARTING SURFACE RIDGE.

LONG TERM...
RIDGING ALOFT OVER THE SWRN CONUS/NWRN MEXICO WILL MIGRATE EWD...
MOVING OVERHEAD TUESDAY. WITH INCREASING HEIGHTS AND SW LOW LEVEL
WINDS...TEMPS WILL INCREASE QUITE A BIT MONDAY RELATIVE TO SUNDAYS
HIGHS. WILL HAVE SOME PERIODIC CIRRUS SPILL OVER THE RIDGE...BUT
OVERALL WILL BE A NON-FACTOR ON SENSIBLE WEATHER. WARM TEMPS TO
PERSIST THROUGH AT LEAST THURSDAY BEFORE HEIGHTS BEGIN TO DECREASE
SOME WITH APPROACH OF AN UPPER LEVEL SHORT WAVE TROUGH EJECTING
OUT OF THE SRN GREAT BASIN...BUT THOSE LOWERING HEIGHTS COULD BE
OFFSET BY DOWNSLOPING WSW WINDS IN REGARD TO HIGH TEMPS. MODELS
SHOWING DECENT CONSISTENCY WITH A MORE SIGNIFICANT CLOSED UPPER
LOW OVER THE SWRN CONUS NEXT WEEKEND WITH INCREASING SWLY FLOW
ALOFT AND BACKING LOW LEVEL FLOW. HOWEVER...ITS EJECTION ONTO THE
PLAINS AND RESULTANT WEATHER FOR THE FCST AREA REMAIN BEYOND THE
SCOPE OF THIS FCST.

FIRE WEATHER...
VERY DRY AIR HAS ALLOWED RELATIVE HUMIDITY VALUES TO DIP INTO THE 20
TO 25 PERCENT RANGE AS OF 1930Z...EVEN WITH MUCH COOLER AIR IN
PLACE. EXPECT RH VALUES TO BOTTOM OUT AROUND 15 TO 20 PERCENT BY
LATE AFTERNOON AND WHEN COUPLED WITH BREEZY NORTHERLY WINDS THIS
WILL CREATE ELEVATED FIRE WEATHER CONCERNS...WITH EVEN BRIEF
MARGINALLY CRITICAL CONDITIONS POSSIBLE OVER THE ROLLING PLAINS.
WINDS WILL QUICKLY DIMINISH TONIGHT WITH RELATIVE HUMIDITY
RECOVERIES TO AROUND 50 PERCENT. THE DRY AIR WILL REMAIN IN PLACE
SUNDAY AND ALTHOUGH TEMPERATURES WILL REMAIN ON THE COOL SIDE /HIGHS
IN THE MID 50S TO LOWER 60S/ RH VALUES WILL DROP TO 10 TO 20
PERCENT. WINDS WILL SWING AROUND TO THE SOUTH BUT REMAIN BELOW
CRITICAL LEVELS.

VERY LOW RH EXPECTED IN THE WEEK AHEAD WITH VERY WARM TEMPS
RETURNING TO THE AREA. WINDS COULD GET BREEZY...PARTICULARLY ON
THE CAPROCK...EACH DAY BUT TUESDAY. INDICATIONS ATTM SUGGEST BEST
CHANCE OF REALIZING RED FLAG CRITERIA CONTINUE TO BE FOCUSED ON
THURSDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        14  61  32  79  37 /   0   0   0   0   0
TULIA         17  59  33  76  36 /   0   0   0   0   0
PLAINVIEW     16  59  32  76  37 /   0   0   0   0   0
LEVELLAND     17  59  33  79  39 /   0   0   0   0   0
LUBBOCK       18  58  33  76  40 /   0   0   0   0   0
DENVER CITY   19  59  32  79  43 /   0   0   0   0   0
BROWNFIELD    17  59  33  78  39 /   0   0   0   0   0
CHILDRESS     20  54  31  71  37 /   0   0   0   0   0
SPUR          17  57  29  74  39 /   0   0   0   0   0
ASPERMONT     19  55  28  74  41 /   0   0   0   0   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

99/99/05
Hazardous weather outlook, Feb 28, 4:03 AM CST, 19 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
403 AM CST SAT FEB 28 2009

TXZ021>044-011015-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
403 AM CST SAT FEB 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

BREEZY NORTHERLY WINDS AND VERY DRY AIR MAY COMBINE TO RESULT IN
LOCALIZED AND BRIEFLY CRITICAL FIRE WEATHER OVER THE ROLLING PLAINS
THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

CURRENT INDICATIONS SUGGEST THAT STRONG SOUTHWESTERLY WINDS AND
CRITICAL FIRE WEATHER CONDITIONS MAY OCCUR THURSDAY. OTHERWISE...
NO HAZARDOUS WEATHER IS EXPECTED THROUGH THE REMAINDER OF THE
OUTLOOK PERIOD.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 drought. Local standard time, as filed.

Drought, Childress

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Childress forecast zone
Crop damage
$10 million
Reported by
State Official
Coordinates
34.529, -100.208 (the zone’s center; the record gives no point)

Drought, Cottle

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Cottle forecast zone
Reported by
State Official
Coordinates
34.078, -100.279 (the zone’s center; the record gives no point)

Drought, King

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
King forecast zone
Reported by
State Official
Coordinates
33.617, -100.256 (the zone’s center; the record gives no point)

Drought, Stonewall

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Stonewall forecast zone
Reported by
State Official
Coordinates
33.179, -100.253 (the zone’s center; the record gives no point)

Drought, Kent

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Kent forecast zone
Reported by
State Official
Coordinates
33.181, -100.778 (the zone’s center; the record gives no point)

Drought, Dickens

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Dickens forecast zone
Reported by
State Official
Coordinates
33.617, -100.779 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 155221, 155222, 155223, 155224, 155225, 155226.